NEW YORK (Reuters Health) - Prolonged use of Fosamax, also referred to by the generic name bisphosphonate alendronate, may increase the risk of fractures of the femur, the large thigh bone that connects the leg to the hip, according to physicians at the Weill Medical College of Cornell University.
There has been a build-up of evidence suggesting that long-term alendronate use may overly suppress bone metabolism, limiting the repair of microdamage and increasing the risk of fractures, Dr. Joseph M. Lane and colleagues report in the Journal of Orthopaedic Trauma.
To investigate this risk, the New York-based research team reviewed all 70 patients femoral fractures admitted to their Level 1 trauma center between 2002 and 2007. The average patient age was 75 years and the group included 59 women. Records showed that 25 patients (36 percent) were being treated with alendronate.
Nineteen of the 20 patients who had the same fracture pattern were also taking alendronate, the authors report. The other patient was later diagnosed with cancer.
The average duration of alendronate use was significantly longer in patients with femoral stress fractures than in the six treated patients without this type of fracture, 6.9 years versus 2.5 years, respectively.
Otherwise, there were no significant differences in age, race, weight or history of osteoporosis among patients with and those without this fracture pattern, the report indicates.
Lane and his associates call for further research to determine if this effect is associated with all bisphosphonate drugs and if it became apparent first with alendronate because this drug has been available for the longest time and is the most widely used.
In the meantime, “physicians prescribing bisphosphonates for longer durations should monitor patients for indications of bone regeneration,” Lane advises in a university press release. If a blood test shows a low level of bone turnover, he recommends that bisphosphonates be discontinued until levels return to normal.
SOURCE: The Journal of Orthopaedic Trauma May/June.